Dangers of Getting High on DXM

DXM (or dextromethorphan), is an over-the-counter cough suppressant used to treat mild or moderate coughs resulting from common colds or upper-respiratory infections. It is estimated that DXM is an active ingredient in somewhere around 120 over the counter cough and cold medications. Because it is so commonly used to treat mild health concerns, it is non-addictive and poses no reason for concern – when used properly. The drug works by suppressing the areas in the brain that instigate coughing while relaxing muscles within the throat and breaking up mucus. Unfortunately, because this medication is legal, it is often used by teenagers, young adults and those with serious substance abuse disorders to “get high.”

The issue is that DXM is not a drug that easily produces any kind of significant psychoactive effect. Those that use it as intended might feel slightly drowsy, but that is generally the extent of the side effects. Those that attempt to abuse the drug will take it in massive quantities, leading to serious side effects and health-related issues.

Dangers of Getting High on DXM

DXM Cough Syrup Abuse

There are several different stages that an individual will experience when he or she is attempting to get high on DXM. These stages include:

  • Very mild intoxication. Some feelings of being “high,” generally marked by drowsiness or, on the other hand, moderate stimulation.
  • Auditory or visual hallucinations and intense feelings of pleasure or euphoria. This stage will usually begin to occur when an individual has ingested around 400mg of DXM.
  • Impaired vision/an inability to see clearly or focus on anything, and a partial or complete loss of motor skills. The individual will no longer be able to form complete sentences, and will likely not be able to walk in a straight line – or even stand up.
  • The individual will begin to experience dissociative sedation, meaning he or she will no longer be aware of his or her surroundings and will be in a sedated sleep.
  • The fifth stage will occur between 1500 and 3000mg and will result in longer periods of intense sedation and dissociation. During this stage, the “high” that the individual has been chasing is likely to turn into an overdose. Overdosing on DXM can be lethal.

There are many other health-related risks when it comes to taking DXM in large quantities. These include (but are not limited to):

  • Delusions, which can lead to the injury of self and others.
  • Significant memory loss.
  • Nausea and vomiting.
  • Seizures.
  • Heart-related issues/heart damage.
  • Liver damage.
  • With repeated use – physical and psychological dependence and withdrawal with ceased use after a significant length of time.

Help for DXM Abuse and Addiction

Those who have been attempting to abuse over-the-counter medications like DXM must seek professional help immediately. DXM abuse is most common amongst young adults because of the easy accessibility and those who are struggling with severe substance abuse disorders, and might not have access to any other mind or mood-altering substances. At Recreate Life Counseling, we help men and women of all ages overcome substance abuse and dependency and go on to lead happy, fulfilled, and drug-free lives.

If you believe that someone you love has been abusing this specific substance but you are still unsure, there are several signs and symptoms to keep an eye out for. Frequent and seemingly unnecessary trips to the drug store could be an indication of a DXM addiction, as could empty cough syrup bottles discarded in household trash cans, and significant changes in mood, demeanor, and behavior. Please feel free to reach out to us for any additional help with or information on DXM addiction, or to learn more about our comprehensive program of recovery, give us a call today.